Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
November 16, 2005

Hyperglycemia and DKA, Insulin

Question from Richmond, Virginia, USA:

My doctor put me on insulin injections two weeks ago. My oral medications just seemed to give out after five years. He started me at six units of 70/30 with breakfast and dinner. I am now up to 38 units twice a day plus two 500 mg timed released metformin when I take the shots. I am not responding to the shots. My sugar this morning was 285 mg/dl [15.8 mmol/L]. I took my shot and, one hour later, without eating, it was 284 mg/dl [15.8 mmol/L]. I am also spilling ketones even though I am eating carbohydrates. I am 6 feet tall and weigh 267 pounds. Does the doctor just keep increasing the insulin until I get ahead of the curve? Do you recommend I see an endocrinologist?

Answer:

It may be that you need more insulin. In other words, you have both marked insulin resistance, as well as insulin deficiency. Until you get on top of the blood sugars, you need more insulin. Eventually, you may need less insulin. It seems that once the blood sugar is finally decreased, the islets actually improve in their production of insulin. This may allow for a decrease in the insulin dose. You can help by making sure you eat appropriately and exercise, if you can.

JTL